In this report we have approached two questions relating to the mechanism of action of cyclosporin A (CsA). First, we address whether the major cytosolic protein for CsA, cyclophilin, is directly involved in mediating the immunosuppressive activity of this drug, and, in particular, whether inhibition of this protein's peptidyl-prolyl cis-trans isomerase (PPIase) activity results in inhibition of murine T cell activation. Second, we ask whether the nephrotoxicity observed with CsA is related to inhibition of PPIase-dependent pathways in cells other than lymphocytes. Using a series of 61 cyclosporin analogues, we generally found a good correlation between cyclophilin binding and immunosuppressive activity for the majority of analogues analyzed. However, a number of compounds of distinct structural classes were found that could interact with cyclophilin but were much less immunosuppressive than expected. The inability of these analogues to inhibit lymphocyte activation could not be explained by their failure to enter the cell and bind to cyclophilin under the conditions used in the cellular assays. Surprisingly, a nonimmunosuppressive analogue, MeAla-6, which bound well to cyclophilin and was active as a PPIase inhibitor, did not induce renal pathology in vivo. Furthermore, another analogue, MeBm2t, which was immunosuppressive in vitro, possessed little or no activity as a PPIase inhibitor. These findings pose serious questions concerning a direct role of cyclosporin in mediating CsA's immunosuppressive and nephrotoxic activities. In addition, they raise doubts about whether PPIase has a direct function in lymphocyte signal transduction.
Is cyclophilin involved in the immunosuppressive and nephrotoxic mechanism of action of cyclosporin A?
- Views Icon Views
- PDF LinkPDF
- Share Icon Share
- Search Site
N H Sigal, F Dumont, P Durette, J J Siekierka, L Peterson, D H Rich, B E Dunlap, M J Staruch, M R Melino, S L Koprak; Is cyclophilin involved in the immunosuppressive and nephrotoxic mechanism of action of cyclosporin A?. J Exp Med 1 March 1991; 173 (3): 619–628. doi: https://doi.org/10.1084/jem.173.3.619
Download citation file: